Alert archive / Montana / Winter Storm Warnings in 2025

Winter Storm Warning 8, NWS Missoula, MT

June 20, 2025Flathead County, Lake County, Montana

NWS Missoula, MT issued this winter storm warning at Jun 20, 2025, 3:25 AM MDT for Flathead County, Lake County, Montana. It took effect at Jun 21, 2025, 2:00 AM MDT. It was in force for 34 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2025, 3:25 AM MDT (09:25 UTC)
In effect from
Jun 21, 2025, 2:00 AM MDT
Expired
Jun 22, 2025, 12:00 PM MDT
In force
34 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:12 AM MDTSNOW 10Logan Pass, MTSnow level down to 4300 ft on the Going to the Sun Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The text

As transmitted.

496 
WWUS45 KMSO 200925
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
325 AM MDT Fri Jun 20 2025

MTZ002-211800-
/O.UPG.KMSO.WS.A.0006.250621T1800Z-250622T1800Z/
/O.NEW.KMSO.WS.W.0008.250621T1500Z-250622T1800Z/
West Glacier Region-
325 AM MDT Fri Jun 20 2025

...WINTER STORM WARNING IN EFFECT FROM 9 AM SATURDAY TO NOON MDT 
SUNDAY ABOVE 5000 FEET...

* WHAT...Heavy wet snow expected above 5000 feet. Likelihood of 
  extreme impacts from 5 to 12 inches of snow is greater than 90 
  percent above 6000 feet, and up to a 30 percent chance of isolated 
  impacts from around 2 feet of snow in the highest terrain.

* WHERE...Marias Pass, Glacier National Park higher elevations 
  including Going-to-the-Sun Road and Logan Pass.

* WHEN...From 9 AM Saturday to noon MDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  conditions. Avoid travel in the impacted areas if possible. 
  Widespread closures and disruptions to infrastructure may occur. 
  For EXTREME impacts from snow, expect substantial disruptions to 
  normal activities. Extremely dangerous or impossible conditions. 
  Travel in the impacted areas is not advised. Extensive and 
  widespread closures and disruptions to infrastructure may occur. 
  Life saving actions may be needed.

* ADDITIONAL DETAILS...Light snow accumulations are expected down to 
  5000 feet, mainly impacting visibility and non-paved surfaces. 
  Snow loading on trees may produce tree falls and create power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

JK
2 follow-up statements
444 
WWUS45 KMSO 201817
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1217 PM MDT Fri Jun 20 2025

MTZ002-221800-
/O.EXT.KMSO.WS.W.0008.250621T0800Z-250622T1800Z/
West Glacier Region-
1217 PM MDT Fri Jun 20 2025

...WINTER STORM WARNING NOW IN EFFECT FROM 2 AM SATURDAY TO NOON MDT 
SUNDAY ABOVE 5000 FEET...

* WHAT...Heavy wet snow expected above 5000 feet. Likelihood of 
  extreme impacts from 5 to 12 inches of snow is greater than 90 
  percent above 6000 feet, and up to a 30 percent chance of isolated 
  impacts from around 2 feet of snow in the highest terrain. Wind 
  gusts up to 40 mph in exposed areas.

* WHERE...Marias Pass and Glacier National Park higher elevations 
  including Going-to-the-Sun Road and Logan Pass.

* WHEN...From 2 AM Saturday to noon MDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  conditions. Avoid travel in the impacted areas if possible. 
  Widespread closures and disruptions to infrastructure may occur. 
  For EXTREME impacts from snow, expect substantial disruptions to 
  normal activities. Extremely dangerous or impossible conditions. 
  Travel in the impacted areas is not advised. Extensive and 
  widespread closures and disruptions to infrastructure may occur. 
  Life saving actions may be needed. Increased risk of hypothermia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

IDZ006-009-010-MTZ006-007-043-221800-
/O.NEW.KMSO.WW.Y.0035.250621T0800Z-250622T1800Z/
Southern Clearwater Mountains-Western Lemhi County-Eastern Lemhi
County-Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
1217 PM MDT Fri Jun 20 2025 /1117 AM PDT Fri Jun 20 2025/

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM MDT /1 AM PDT/ 
SATURDAY TO NOON MDT /11 AM PDT/ SUNDAY ABOVE 6,000 FEET...

* WHAT...Snow expected Above 6,000 feet. Likelihood of minor impacts 
  from snow is greater than 60 percent. Total snow accumulations up 
  to 4 inches. Wind gusts around 30 mph in exposed areas.

* WHERE...In IDAHO, Eastern Lemhi County, Southern Clearwater 
  Mountains, and Western Lemhi County. In MONTANA, 
  Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, and 
  Potomac/Seeley Lake Region.

* WHEN...From 2 AM MDT /1 AM PDT/ Saturday to noon MDT /11 AM PDT/ 
  Sunday.

* IMPACTS...For MODERATE impacts from snow, expect disruptions to 
  normal activities. Hazardous traveling conditions. Use extra 
  caution while driving. Closures and disruptions to infrastructure 
  may occur. For MINOR impacts from snow, expect a few 
  inconveniences to normal activities. Use caution while driving. 
  Increased risk of hypothermia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$
689 
WWUS45 KMSO 220045
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
645 PM MDT Sat Jun 21 2025

MTZ002-221800-
/O.CON.KMSO.WS.W.0008.000000T0000Z-250622T1800Z/
West Glacier Region-
645 PM MDT Sat Jun 21 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT SUNDAY 
ABOVE 5000 FEET...

* WHAT...Heavy wet snow above 5000 feet. Likelihood of ongoing major 
  impacts from 6 to 10 inches of snow is 90 percent, and 10 to 18 
  inches of snow is 50 percent in the highest terrain. Wind gusts up 
  to 40 mph in exposed areas.

* WHERE...Glacier National Park higher elevations including 
  Going-to-the-Sun Road and Logan Pass.

* WHEN...Until noon MDT Sunday.

* IMPACTS...For MAJOR impacts from snow, expect considerable 
  disruptions to normal activities. Dangerous or impossible 
  conditions. Avoid travel in the impacted areas if possible. 
  Widespread closures and disruptions to infrastructure may occur. 
  For EXTREME impacts from snow, expect substantial disruptions to 
  normal activities. Extremely dangerous or impossible conditions. 
  Travel in the impacted areas is not advised.  Life saving actions 
  may be needed. Increased risk of hypothermia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

IDZ006-009-010-MTZ006-007-043-221800-
/O.CON.KMSO.WW.Y.0035.000000T0000Z-250622T1800Z/
Southern Clearwater Mountains-Western Lemhi County-Eastern Lemhi
County-Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
645 PM MDT Sat Jun 21 2025 /545 PM PDT Sat Jun 21 2025/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /11 AM 
PDT/ SUNDAY ABOVE 6,000 FEET...

* WHAT...Snow expected Above 6,000 feet. Likelihood of minor impacts 
  from snow is greater than 60 percent. Total snow accumulations up 
  to 4 inches. Wind gusts around 30 mph in exposed areas.

* WHERE...In IDAHO, Eastern Lemhi County, Southern Clearwater 
  Mountains, and Western Lemhi County. In MONTANA, 
  Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, and 
  Potomac/Seeley Lake Region.

* WHEN...Until noon MDT /11 AM PDT/ Sunday.

* IMPACTS...For MODERATE impacts from snow, expect disruptions to 
  normal activities. Hazardous traveling conditions. Use extra 
  caution while driving. Closures and disruptions to infrastructure 
  may occur. For MINOR impacts from snow, expect a few 
  inconveniences to normal activities. Use caution while driving. 
  Increased risk of hypothermia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jun 20, 3:05 AM MDT, 20 minutes earlier.

Area forecast discussion, Jun 20, 3:05 AM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
305 AM MDT Fri Jun 20 2025

.DISCUSSION...

KEY MESSAGES:

- Strong thunderstorms, with isolated severe threat, across west-
  central and southwest Montana.

- Widespread precipitation this afternoon through the weekend.
  Much cooler temps, high elevation snow.

- Significant snowfall, for this time of year, across Glacier
  National Park and the Flathead National Forest Saturday into
  Sunday morning.

Moisture continues to increase across the region as an upper
trough moves in, supporting ongoing thunderstorm activity
overnight. Unstable conditions are expected to persist through
this afternoon across Ravalli, Granite, Deer Lodge, Silver Bow,
and Lemhi Counties - areas most likely to see thunderstorms today.
Elsewhere across north-central Idaho and western Montana, rain
showers will be common.

Model guidance is in good agreement on the development of low
pressure over north-central Montana, which will wrap precipitation
into northwest Montana, particularly Glacier National Park and
northern Flathead and Lincoln Counties. Heavy, wet snow is
expected above 5,000 feet, with potential accumulations of a foot
or more. Snow levels may briefly lower to near 4,000 feet late
Saturday night into early Sunday morning, when the coldest
temperatures and heaviest snowfall are expected.

This may lead to rapidly changing conditions along US-2 and
adjacent valleys near Glacier National Park. Snow, cold
temperatures, and blustery winds could significantly reduce
visibility and impact backcountry travelers and high-elevation
visitors, particularly tourists unaccustomed to near-winter
conditions. A Winter Storm Warning is in effect from Saturday
morning through midday Sunday, with later shifts to determine the
need additional advisories.

Elsewhere, widespread valley rain and mountain snow (above 6,000
ft) will likely continue across Flathead and Lincoln Counties,
with more scattered showers across the rest of the Northern
Rockies through Sunday. Precipitation totals maintain a high-90%
chance of widespread totals exceeding 0.25", and a 50% chance of
1.5" or more north and northeast of Flathead Lake through Sunday
evening.

Highs Saturday and Sunday will be unseasonably cold, with near
record cold maximum temperatures for June 21st in Missoula, and
most valleys only reaching the mid to upper 50s.

As the low exits east on Monday, drier air will move in, but
temperatures will remain cool. Morning lows will dip into the 30s,
with sub-freezing temperatures possible in higher valleys
depending on cloud cover. While Monday will be drier overall,
isolated showers and thunderstorms may still develop in the
afternoon. A return to more seasonable conditions is expected
through the middle of next week.

&&

.AVIATION...Scattered thunderstorms this afternoon across
southwest Montana and Lemhi County may cause brief MVFR/IFR,
outflow winds to 40 kt, and lightning. Widespread showers
elsewhere will lead to mountain obscurations and occasional MVFR
ceilings.

Steadier rain and terrain obscuration develop late tonight into
Sunday across northwest Montana, especially near KGPI, with snow
above 5,000 ft. Valley sites will stay rain-dominated, but
visibility reductions are expected. Conditions improve late
Sunday into Monday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning from 9 AM Saturday to noon MDT Sunday for
     West Glacier Region.

 ID...None.

&&

In the hours before

Special weather statement, Jun 19, 9:28 PM MDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
928 PM MDT Thu Jun 19 2025

MTZ007-200415-
Butte/Blackfoot Region MT-
928 PM MDT Thu Jun 19 2025

...Strong thunderstorms will impact portions of southeastern Powell
County through 1015 PM MDT...

At 927 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garrison to 12 miles east of Deer Lodge.
Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Garrison, Finn, Brock Creek, Goldcreek, Blossburg, Avon, and
Elliston.

This includes the following highways...
 Interstate 90 between mile markers 165 and 183.
 Highway 12 Garrison to MacDonald Pass between mile markers 0 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4634 11250 4651 11300 4688 11280 4683 11279
      4683 11254 4670 11253 4670 11241 4666 11240
      4666 11232 4663 11230 4661 11229 4657 11232
      4653 11230
TIME...MOT...LOC 0327Z 208DEG 30KT 4659 11285 4646 11252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 12:20 AM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
1220 AM MDT Fri Jun 20 2025

MTZ007-200645-
Butte/Blackfoot Region MT-
1220 AM MDT Fri Jun 20 2025

...A strong thunderstorm will impact portions of northeastern Granite
and south central Powell Counties through 1245 AM MDT...

At 1219 AM MDT, Doppler radar was tracking a fast moving strong
thunderstorm near Garrison, or 11 miles northwest of Deer Lodge,
moving north at 50 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garrison, Finn, Jens, Brock Creek, and Goldcreek.

This includes the following highways...
 Interstate 90 between mile markers 160 and 175.
 Highway 12 Garrison to MacDonald Pass between mile markers 0 and 1.
 Highway 200 E between mile markers 57 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4642 11283 4647 11308 4699 11289 4697 11279
      4683 11279 4683 11256
TIME...MOT...LOC 0619Z 198DEG 43KT 4653 11292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:25 PM MDTSpecial Weather StatementMSOSilver Bow35 min
Jun 19, 9:28 PM MDTSpecial Weather StatementMSOPowell47 min
Jun 20, 12:20 AM MDTSpecial Weather StatementMSOPowell25 min
Jun 20, 12:17 PM MDTWinter Weather AdvisoryMSODeer Lodge, Granite, Lake, Missoula, Powell, Ravalli and 1 more48 hr
Jun 20, 2:14 PM MDTSpecial Weather StatementMSODeer Lodge46 min

Nearby

Winter Storm Warnings in Montana, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.